q&a with our gp: sertraline side effects
dr david roche
Does setraline cause muscle spasms?
Q: I have been taking Lustral (sertraline) for depression, but suffer from uncontrolled muscle contractions as a side effect (i.e. I move my head and shoulders a lot). My GP says there’s nothing he can prescribe to counteract this. Can you suggest any alternative?
A: Sertraline (Lustral) is an antidepressant drug from the group known as SSRIs (selective serotonin reuptake inhibitors) which exert their effect by altering brain chemistry.
In rare cases they are known to produce abnormal muscle tone (dystonia) which can result in muscle spasms, abnormal body positions and unusual body movements.
It is not safe to continue on sertraline if it is causing these symptoms as the problem can become permanent in some cases, even if the drug is stopped. You and your medical advisers need to establish if sertraline is to blame here or whether there is another explanation.
There are alternative drugs for depression so you should return to your GP in the near future and ask whether it is safe for you to continue sertraline or whether these abnormal movements need to be investigated further.
The opinions expressed are those of the author and are not held by Saga unless specifically stated.
The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.